Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Tucson, AZ

August 3, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2020, 2:59 PM MST for Pima County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 2:59 PM MST (21:59 UTC)
Expired
Aug 3, 2020, 3:25 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS55 KTWC 032159
SVRTWC
AZC019-032245-
/O.NEW.KTWC.SV.W.0035.200803T2159Z-200803T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
259 PM MST Mon Aug 3 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 345 PM MST.

* At 259 PM MST, a severe thunderstorm was located over Tucson,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Davis-Monthan Air Force Base, Drexel Heights, South Tucson,
  East Sahuarita, Catalina Foothills, Tucson International Airport,
  Summit, Saguaro National Park East, Tucson Estates, Rita Ranch and
  San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 257 and 277.
 Interstate 19 between mile markers 52 and 63.
 Route 86 between mile markers 166 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 11109 3231 11088 3211 11063 3194 11093
TIME...MOT...LOC 2159Z 325DEG 11KT 3221 11091 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
257 
WWUS55 KTWC 032215
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
315 PM MST Mon Aug 3 2020

AZC019-032245-
/O.CON.KTWC.SV.W.0035.000000T0000Z-200803T2245Z/
Pima-
315 PM MST Mon Aug 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 315 PM MST, a severe thunderstorm was located over Davis-Monthan
Air Force Base, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Drexel Heights, South Tucson,
Tucson International Airport, Summit, Catalina Foothills, Tucson
Estates, Rita Ranch and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 258 and 273.
 Interstate 19 between mile markers 54 and 63.
 Route 86 between mile markers 166 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 11109 3229 11089 3213 11071 3200 11094
TIME...MOT...LOC 2215Z 325DEG 11KT 3217 11088 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
497 
WWUS55 KTWC 032225
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
325 PM MST Mon Aug 3 2020

AZC019-032235-
/O.CAN.KTWC.SV.W.0035.000000T0000Z-200803T2245Z/
Pima-
325 PM MST Mon Aug 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3218 11109 3229 11089 3213 11071 3200 11094
TIME...MOT...LOC 2224Z 325DEG 11KT 3214 11086 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:25 PM MST, 34 minutes earlier.

Area forecast discussion, Aug 3, 2:25 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
225 PM MST Mon Aug 3 2020

.SYNOPSIS...High pressure over the region will continue to maintain
hotter than normal temperatures over the region. The high will weaken
slightly through mid-week allowing for slight cooling and a continued
chance of afternoon thunderstorms. As the weekend approaches, dry
southwest flow and then the high building again will result in less
thunderstorm activity and hotter temperatures Friday onward.

&&

.DISCUSSION...Well convection really fired up with a couple of
impressive storms already. Expect this to continue into the evening,
with outflow boundaries beginning to play a role at some point. Some
concern for portions of the Tohono O'odham Nation for later this
afternoon with the potential for a strong, dust kicking outflow
moving westward from the convection that is in the Arivaca/Green
Valley area. All this will all settle down by midnight with clearing
thereafter.

With the upper level ridge overhead, we were initially thinking that
Tuesday would be a down day, however that is in question at this
time. HRRR, the two UA WRF runs and the HREF all point to an active
day and given what we have seen thus far I'm good with leaning
heavier toward that direction. From the look of things with the
position of the upper level high, there is potential for the
development of a down I-10 haboob or west across the northern part of
the Tohono O'odham Nation during the afternoon. For the time being I
raised pops across this area and strengthened the mention of
thunderstorms. The night shift will need to evaluate the blowing dust
potential in the usual areas NW of Tucson.

On Wednesday the upper level high has shifted a bit further east
with SSW flow across the area and a favorable thermal profile for
convection. We will begin to see drier air begining to move into far
western part of Pima county. That afternoon and evening should have
thunderstorms developing from just west of the Tucson/Nogales area
east to New Mexico and this time they should move more to the N to
NE.

On Thursday the SW flow aloft strengthens with the drier air aloft
pushing further east limiting any convection to east of the Tuscon
area although what does form will be in a slightly better shear
environment.

Friday through the weekend looks like we will trend toward drier with
temperatures climbing once again, unfortunately validating the
Climate Prediction Center's hotter than normal August outlook. We
start out with a drying SW flow aloft then the upper ridge builds
toward the area again along the international border, a bad position
for moisture transport given the elongated NE/SW axis of the ridge.
So at this time I maintained the mostly dry forecast for the coming
weekend and tweaked temps up a degree or so, but even that is a
couple of degrees conservative with current thickness values.

&&

.AVIATION...Valid through 05/00Z.
Isolated to scattered TSRA/SHRA continuing into this evening with
the potential to affect KTUS, but especially terminals near the
Int'l border. Tstm gusts around 45 kts and MVFR conditions may occur
at times. Otherwise, SFC wind NWLY at 6-13 kts with gusts around 20
kts this afternoon and easing to variable less than 10 kts this
evening. Westerly wind increasing again Tuesday afternoon to 10-15
kts along with isolated to scattered TSRA/SHRA. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Above normal temperatures into this weekend.
Isolated to scattered mainly afternoon and evening thunderstorms
favoring locations east to south of Tucson through Tuesday. The
coverage of thunderstorms extends further westward by midweek and
includes areas from Tucson eastward. By the weekend, thunderstorms
will once again be limited to areas east to south of Tucson. Except
for some slightly elevated 20-foot northwest winds in the upper Gila
River valley this afternoon, 20-foot winds will generally follow
typical diurnal patterns at less than 15 mph. However, thunderstorms
may produce wind gusts in excess of 40 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Carpenter
Fire Weather....Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 1:43 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
143 PM MST Mon Aug 3 2020

AZZ502>504-513-032130-
Tohono O'odham Nation including Sells-Dragoon/Mule/Huachuca and Santa
Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper
Santa Cruz River and Altar Valleys including Nogales-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
143 PM MST Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Green Valley, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sahuarita, Green Valley, Three Points, Amado and Arivaca Junction.

LAT...LON 3203 11142 3201 11101 3168 11090 3161 11133
TIME...MOT...LOC 2042Z 342DEG 10KT 3179 11112

AH
Special weather statement, Aug 3, 2:01 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
201 PM MST Mon Aug 3 2020

AZZ507-513-032130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
201 PM MST Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Hereford, Huachuca City, Fort Huachuca and Ramsey
Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3165 11043 3166 11022 3143 11013 3141 11044
TIME...MOT...LOC 2101Z 354DEG 8KT 3160 11032

Carpenter
Special weather statement, Aug 3, 2:06 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
206 PM MST Mon Aug 3 2020

AZZ508-509-511-032145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
206 PM MST Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 245 PM MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Willcox, moving east at 10 mph.

Pea sized hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of south central
Graham and north central Cochise Counties.

LAT...LON 3242 11016 3254 11013 3253 10986 3231 10995
TIME...MOT...LOC 2106Z 286DEG 7KT 3247 11008

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 2, 5:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 2, 6:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 2, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 2, 7:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 2, 7:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 2, 7:37 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz113 min
Aug 2, 8:07 PM MSTAreal Flood AdvisoryTWCSanta Cruz68 min
Aug 2, 8:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 3, 1:04 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 3, 1:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 3, 1:50 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Aug 3, 2:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 3, 2:06 PM MSTSpecial Weather StatementTWC39 min
Aug 3, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 3, 3:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.